Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 204, NWS St. Louis, MO

August 16, 2009Monroe County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 16, 2009, 5:09 PM CDT for Monroe County, Saint Clair County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2009, 5:09 PM CDT (22:09 UTC)
Expired
Aug 16, 2009, 6:00 PM CDT
In force
51 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Monroe County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 70 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1595 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 162209
SVRLSX
ILC133-163-162300-
/O.NEW.KLSX.SV.W.0204.090816T2209Z-090816T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
509 PM CDT SUN AUG 16 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST MONROE COUNTY IN SOUTHWEST ILLINOIS...
  ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL 600 PM CDT

* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MILLSTADT...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MILLSTADT...
  BELLEVILLE...
  SWANSEA...
  FREEBURG...
  SHILOH...
  OFALLON...
  SCOTT AFB...
  MASCOUTAH...
  LEBANON...
  SMITHTON...
  FLORAVILLE...
  PADERBORN...
  SUMMERFIELD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3827 9012 3847 9019 3866 8980 3866 8971
      3842 8971
TIME...MOT...LOC 2208Z 243DEG 20KT 3840 9010

$$

TRUETT
2 follow-up statements
000 
WWUS53 KLSX 162225
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
525 PM CDT SUN AUG 16 2009

ILC133-162236-
/O.CAN.KLSX.SV.W.0204.000000T0000Z-090816T2300Z/
MONROE IL-
525 PM CDT SUN AUG 16 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONROE COUNTY IS
CANCELLED...

LAT...LON 3831 9001 3847 9019 3866 8980 3865 8971
      3842 8971
TIME...MOT...LOC 2226Z 243DEG 20KT 3845 8999

$$

ILC163-162300-
/O.CON.KLSX.SV.W.0204.000000T0000Z-090816T2300Z/
ST. CLAIR IL-
525 PM CDT SUN AUG 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR ST. CLAIR COUNTY...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR SMITHTON...OR NEAR FREEBURG...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...SWANSEA...FREEBURG...SHILOH...OFALLON...SCOTT AFB...
MASCOUTAH...LEBANON AND SUMMERFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

&&

LAT...LON 3831 9001 3847 9019 3866 8980 3865 8971
      3842 8971
TIME...MOT...LOC 2226Z 243DEG 20KT 3845 8999

$$

TES
000 
WWUS53 KLSX 162255
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
555 PM CDT SUN AUG 16 2009

ILC163-162305-
/O.EXP.KLSX.SV.W.0204.000000T0000Z-090816T2300Z/
ST. CLAIR IL-
555 PM CDT SUN AUG 16 2009

...THE SEVERE THUNDERSTORM WARNING FOR ST. CLAIR COUNTY WILL EXPIRE
AT 600 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3831 9001 3847 9019 3866 8980 3865 8971
      3842 8971
TIME...MOT...LOC 2255Z 243DEG 20KT 3852 8981

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:11 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 16, 3:11 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
311 PM CDT SUN AUG 16 2009

.DISCUSSION...
/310 PM CDT SUN AUG 16 2009/

MAIN FORECAST CONCERN IS CHANCE OF RAIN INTO MIDWEEK.  WILL USE A
COMPROMISE OF THE NAM/GFS MASS FIELDS AS A GUIDE THE NEXT FEW
DAYS...THOUGH HAVE TRIED TO PLAY DOWN ANY CONVECTIVE FEEDBACK.

MCS THAT DEVELOPED OVER NRN/WRN MO EARLY TODAY HAS MAINTAINED ITSELF
AS IT AS MOVED EWD IN AN A BROAD AREA OF 925-850MB MOISTURE
CONVERGENCE UNDER WEAK ASCENT SUPPLIED BY WEAK SHORTWAVE MOVING NEWD
ACROSS MO/IL.  THE 00Z NSSL WRF CONTINUES DEPICT THIS AREA OF RAIN
PRETTY WELL AND SHOWS IT MOVING SEWD ACROSS THE CWA INTO EARLY
EVENING BEFORE DISSIPATING AS THE SHORTWAVE MOVES OF TO THE NW AND LOW
LEVEL FORCING DIMINISHES.  SO HAVE CONCENTRATED HIGH CHANCE/LIKELY
POPS OVER THE CNTRL AND SERN PART OF THE CWA THIS EVENING.  HAVE
GONE WITH JUST CHANCES POPS AFTER 06Z TONIGHT AS SCT SHRA/TSRA MAY
REDEVELOP AS WEAK LOW LEVEL FORCING INCREASES AGAIN LATE TONIGHT
OVER CNTRL AND NERN MO/W CNTRL IL.  A FEW STRONG TSRA IS STILL
POSSIBLE THIS EVENING GIVEN MLCAPES OVER 1500 J/KG OVER THE SRN AND
ERN PART OF THE CWA.  TSRA WILL CONTINUE TO PRODUCE LOCALLY HEAVY
RAINFALL GIVEN THE PWATS AROUND 2 INCHES...THOUGH LINE OF STORMS
HAS BEEN PROPAGATING EWD THIS AFTN AND FFG VALUES ARE QUITE HIGH
WHICH SHOULD MITIGATE FLASH FLOOD THREAT IN THE NEAR TERM.

CHANCE OF STORMS WILL CONTINUE THROUGH MIDWEEK AS THE COLD FRONT NOW
OVER CRNTRL IA/NWRN MO MOVES SEWD AND SLOWS ITS FORWARD PROGRESS AS
IT ALIGNS ITSELF UNDER THE UPPER FLOW.  HAVE LIKELY POPS GOVING OVER
THE NWRN HALF OF THE CWA TOMORROW ALONG THE FRONT AS THERE WILL BE
DECENT LOW LEVEL FORCING ALONG WITH SOME LARGE SCALE ASCENT PROVIDED
BY ANOTHER SHORTWAVE.  THERE IS A BETTER CHANCE FOR SEVERE
THUNDERSTORMS TOMORROW AS FORECAST MLCAPES INCREASE TO NEAR 2000
J/KG ALONG THE FRONT AND DEEP LAYER SHEAR WILL BE SLIGHTLY BETTER.
WILL THEN MAINTAIN CHANCE POPS THROUGH MIDWEEK ALONG THE FRONT GIVEN
STALLED FRONT WITH SOME WEAK FORCING.

FOLLOWED NAM/GFS MOS FOR TEMPS AS THEY ARE IN GOOD AGREEMENT AND
LOOK REASONABLE.

GFS/ECWMF IS SHOWING SOMEWHAT BETTER CONTINUITY AND AGREEMENT LATE
WEEK/NEXT WEEKEND.  THEY HAVE BEEN IN GOOD AGREEMENT FOR A FEW DAYS
THAT TROUGH WILL DIG SEWD INTO THE NRN PLAINS BY MIDWEEK AND MOVE
SLOWLY SEWD INTO THE WRN GREAT LAKES BY FRIDAY.  THERE HAS ALSO BEEN
GOOD AGREEMENT THAT THE ACCOMPANYING SURFACE FRONT WILL MOVE ACROSS
THE CWA ON THURSDAY.  WILL UP POPS TO LIKELIES IN THE NRN CWA ON
WED. NIGHT AND USED HIGH CHANCE POPS ON THURSDAY GIVEN THE GOOD
CONTINUITY AND THE UNUSUALLY STRONG UPPER LOW FOR AUGUST.  THE NEW
12Z GFS HAS NOW COME MORE IN LINE WITH THE MUCH SLOWER 00Z ECMWF
WHICH LINGERS THE UPPER LOW OVER THE OHIO VALLEY THROUGH NEXT
WEEKEND.  IF THIS IS THE CASE...THERE COULD BE ISOLD/SCT SHRA OVER
IL COUNTIES THIS WEEKEND...BUT THIS SOLUTION STILL SEEMS LIKE AN
OUTLIER AMONGST THE GEFS MEMBERS SO WENT DRY FROM FRIDAY ON FOR
NOW.  TEMPERATURES ARE A MIX OF CONTINUITY AND HPC GUIDANCE.

BRITT

&&

.AVIATION...
/1240 PM CDT SUN AUG 16 2009/

FOR THE 18Z TAFS...AS MENTIONED ABV LINE THAT HAS FORMED FROM UIN
TO COU SHOULD BE PRIMARY FOCUS FOR CONVECTION THIS AFTERNOON. TAFS
REFLECT AN EWD PUSH TO THE LINE...WITH THREAT DIMINISHING WITH THE
PASSAGE OF THE LINE DURING THE AFTN AT COU AND UIN...ALTHOUGH
LIGHT SHOWERS WILL LINGER FOR A WHILE. IN STL AREA...HAVE PLACED
FOCUS OF STORMS IN THE MID AFTN-ERY EVE TIME FRAME FOR NOW...WITH
THREAT WINDING DOWN HERE EITHER WITH EWD PUSH OF LINE OR DUE TO
LINE DIMINISHING DURING THE EARLY EVENING AS INSTABILITY WANES.
DID INTRODUCE SOME LIGHT FOG TONIGHT AT UIN AND COU DUE TO TODAYS
RAINFALL.

TRUETT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 16, 3:58 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
358 PM CDT SUN AUG 16 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
358 PM CDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION TONIGHT.
WHILE NO WIDESPREAD OR ORGANIZED SEVERE STORMS ARE EXPECTED...A
FEW STORMS COULD PRODUCE WIND GUSTS TO 40 MPH...SMALL HAIL...VERY
HEAVY DOWNPOURS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT OF THUNDERSTORMS WILL CONTINUE UNTIL THURSDAY NIGHT AS
A FRONT LINGERS ACROSS THE AREA. A FEW OF THE STORMS ON MONDAY AND
MONDAY NIGHT COULD BE SEVERE...WITH THE PRIMARY THREATS BEING
LARGE HAIL AND DAMAGING WIND GUSTS. SOME OF THE STORM COULD ALSO
PRODUCE LOCALLY HEAVY DOWNPOURS THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Local storm report, Aug 16, 3:22 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
322 PM CDT SUN AUG 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     KIRKWOOD                38.58N  90.42W
08/16/2009  E40 MPH          ST. LOUIS          MO   TRAINED SPOTTER

            REPORTED IN DOWNTOWN KIRKWOOD

&&

EVENT NUMBER LSX0900070

MILLER
Local storm report, Aug 16, 4:24 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
424 PM CDT SUN AUG 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       ST. LOUIS               38.64N 90.24W
08/16/2009  M0.91 INCH       ST. LOUIS CITY     MO   NWS EMPLOYEE

            REPORTED IN TOWER GROVE PARK IN 20 MINUTES

&&

MILLER
Local storm report, Aug 16, 4:25 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
425 PM CDT SUN AUG 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HEAVY RAIN       FULTON                  38.85N  91.95W
08/16/2009  M1.28 INCH       CALLAWAY           MO   TRAINED SPOTTER

            STORM TOTAL

&&

EVENT NUMBER LSX0900071

MILLER
Local storm report, Aug 16, 4:52 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
452 PM CDT SUN AUG 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             5 SW STEELVILLE         37.92N  91.42W
08/16/2009  M0.70 INCH       CRAWFORD           MO   TRAINED SPOTTER

            DISK SHAPED

&&

EVENT NUMBER LSX0900072

MILLER
Special weather statement, Aug 16, 4:56 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
456 PM CDT SUN AUG 16 2009

MOZ072-073-162245-
CRAWFORD MO-WASHINGTON MO-
456 PM CDT SUN AUG 16 2009

...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD AND NORTHWESTERN
WASHINGTON COUNTIES UNTIL 545 PM CDT...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS FROM NEAR STEELVILLE TO COOK
STATION...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STEELVILLE...
  CUBA...
  BOURBON...
  ANTHONIES MILL...
  LEASBURG...
  ST. CLOUD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:31 PM CDTAreal Flood AdvisoryLSXMonroe, Saint Clair3 hr
Aug 16, 5:39 PM CDTAreal Flood AdvisoryLSXMacoupin, Montgomery3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.